Alert archive / Michigan / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 54, NWS Gaylord, MI

October 17, 20164 counties in Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Oct 17, 2016, 10:10 AM EDT for 4 counties in Michigan. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 17, 2016, 10:10 AM EDT (14:10 UTC)
Expired
Oct 17, 2016, 11:00 AM EDT
In force
50 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Alcona County, MI, Iosco County, MI, Ogemaw County, MI, Oscoda County, MI

The radar

The NCL Michigan radar (KAPX), 108 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 17, 10:31 AM EDTHAIL 1.752 Sse Glennie, MI.
Oct 17, 10:31 AM EDTHAIL 2Glennie, MIDELAYED REPORT. TIME ESTIMATED VIA RADAR.
Oct 17, 11:00 AM EDTHAIL 0.75Lupton, MIHALF TO THREE QUARTER INCH HAIL FROM 1100-1115

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 2.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2016-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2016-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 446 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-363 J/kg
Mixed-layer LCL
543 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
446 m²/s²
0-3 km storm-relative helicity
491 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

362 
WUUS53 KAPX 171410
SVRAPX
MIC001-069-129-135-171500-
/O.NEW.KAPX.SV.W.0054.161017T1410Z-161017T1500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1010 AM EDT MON OCT 17 2016

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ALCONA COUNTY IN NORTHERN MICHIGAN...
  SOUTHEASTERN OSCODA COUNTY IN NORTHERN MICHIGAN...
  NORTHERN IOSCO COUNTY IN NORTHERN MICHIGAN...
  NORTHEASTERN OGEMAW COUNTY IN NORTHERN MICHIGAN...

* UNTIL 1100 AM EDT

* AT 1009 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LUPTON...OR
  14 MILES NORTHEAST OF WEST BRANCH...MOVING NORTHEAST AT 50 MPH.

  HAZARD...PING PONG BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  HARRISVILLE...GLENNIE...SOUTH BRANCH...MIKADO...ROSE CITY...
  LINCOLN...CURTISVILLE...LUPTON...RIFLE RIVER STATE PARK...
  HARRISVILLE STATE PARK...ROSE TOWNSHIP...BARTON CITY...MILEN
  TOWNSHIP AND SID TOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4454 8314 4451 8320 4451 8321 4434 8408
      4454 8416 4482 8325
TIME...MOT...LOC 1409Z 249DEG 44KT 4444 8404 

HAIL...1.50IN
WIND...<50MPH
 
$$

JPB
3 follow-up statements
206 
WWUS53 KAPX 171425
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1025 AM EDT MON OCT 17 2016

MIC129-135-171435-
/O.CAN.KAPX.SV.W.0054.000000T0000Z-161017T1500Z/
OSCODA MI-OGEMAW MI-
1025 AM EDT MON OCT 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OSCODA AND
NORTHEASTERN OGEMAW COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4453 8314 4451 8321 4438 8388 4441 8388
      4441 8389 4463 8388 4482 8325
TIME...MOT...LOC 1425Z 251DEG 44KT 4448 8376 

$$

MIC001-069-171500-
/O.CON.KAPX.SV.W.0054.000000T0000Z-161017T1500Z/
ALCONA MI-IOSCO MI-
1025 AM EDT MON OCT 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM EDT
FOR SOUTHERN ALCONA AND NORTHERN IOSCO COUNTIES...

AT 1025 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SOUTH
BRANCH...OR NEAR GLENNIE...MOVING EAST AT 50 MPH.

HAZARD...PING PONG BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
HARRISVILLE...GLENNIE...SOUTH BRANCH...MIKADO...LINCOLN...
CURTISVILLE...BARTON CITY...HARRISVILLE STATE PARK...SID TOWN AND
MILEN TOWNSHIP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4453 8314 4451 8321 4438 8388 4441 8388
      4441 8389 4463 8388 4482 8325
TIME...MOT...LOC 1425Z 251DEG 44KT 4448 8376 

HAIL...1.50IN
WIND...<50MPH
 
$$

JPB
103 
WWUS53 KAPX 171440
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1040 AM EDT MON OCT 17 2016

MIC001-069-171500-
/O.CON.KAPX.SV.W.0054.000000T0000Z-161017T1500Z/
ALCONA MI-IOSCO MI-
1040 AM EDT MON OCT 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM EDT
FOR SOUTHEASTERN ALCONA AND NORTHEASTERN IOSCO COUNTIES...

AT 1039 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
MIKADO...OR 8 MILES EAST OF GLENNIE...MOVING EAST AT 50 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
HARRISVILLE...MIKADO...LINCOLN...BARTON CITY...HARRISVILLE STATE
PARK...LOST LAKE WOODS AND SID TOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4453 8314 4450 8324 4450 8326 4443 8362
      4468 8373 4482 8325
TIME...MOT...LOC 1439Z 251DEG 43KT 4453 8356 

HAIL...1.00IN
WIND...<50MPH
 
$$

JPB
520 
WWUS53 KAPX 171457
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1057 AM EDT MON OCT 17 2016

MIC001-069-171506-
/O.EXP.KAPX.SV.W.0054.000000T0000Z-161017T1500Z/
ALCONA MI-IOSCO MI-
1057 AM EDT MON OCT 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ALCONA AND
NORTHEASTERN IOSCO COUNTIES WILL EXPIRE AT 1100 AM EDT...
        
THE STORM WHICH PROMPTED THE WARNING IS MOVING OUT INTO LAKE
HURON. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4453 8314 4450 8324 4450 8326 4443 8362
      4468 8373 4482 8325
TIME...MOT...LOC 1456Z 249DEG 44KT 4460 8331 

$$

JPB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 7:44 AM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Oct 17, 7:44 AM EDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
744 AM EDT Mon Oct 17 2016

.SHORT TERM...(Today and tonight)
Issued at 353 AM EDT Mon Oct 17 2016

...Active weather over the next 24 hours...

High impact weather potential: Stronger storms possible across
northern Michigan this morning and again tonight.

Overview: Progressive and highly energetic flow pattern remains
in place across the CONUS, with subtle ridging across the Great
Lakes, a strong short wave impulse lifting out of the upper
Midwest into Canada, and very energetic wave/strong upper jet
core punching into the central Rockies. Meanwhile. a complex
surface pattern spans central NOAM. Surface low pressure is
located over south-central Canada with a cold front stretching
into the central plains and warm front arcing from the Dakotas
through the Midwest and lower lakes region. Secondary low pressure
is located over Kansas. Short wave forcing in concert with strong
warm/theta-e advection north of the warm front has produced a
batch of showers/storms (MCS wannabe) in the upper Midwest
overnight that will be pushing across northern Michigan this
morning. Here at home, strengthening low level southerly flow has
spread low level moisture/stratus and fog back into northern
Michigan overnight, while thicker mid and high cloud cover is also
overspreading the region from the west.

Today: Strong warm advection (fed by a 40 to 50 knot LLJ) and
short wave forcing will be crossing through northern Michigan this
morning and push our initial batch of showers and some thunderstorms
through the CWA, with pops then trailing off through the afternoon
hours. Some fairly impressive kinematics will accompany this first
batch of convection with 40 to 60 knots 0-6km bulk shear values
along with steeper lapse rates aloft and some modest elevated
instability. So despite abundant stratus/fog and a stable boundary
layer, certainly cannot rule out a few stronger/organized storms
this morning, evidenced by a few stronger/severe cells now
ongoing in the western U.P.

After our batch of showers/storms this morning, cloudy skies will
be the rule for much of the day as the warm front advances up into
the U.P. this afternoon. Possible we see some south-north thinning/
clearing of the cloud cover in the warm sector this afternoon
with high bust potential for max temp forecasts particularly
across out southern counties. Where stratus persists temps will be
struggle through the 60s to around 70. But any decent sunshine
will push temps into the 70s, with 80s anticipated downstate.

Tonight: Next short wave impulse expected to advance through the
upper Midwest and northern Great Lakes region later tonight into
Tuesday morning, accompanied by an impressive upper jet streak
punching into the Great Lakes. Resulting surface low spins up
quickly in the Midwest and will track through upper Michigan
during the overnight hours. Strongest QG-forcing for ascent once
again slides across northern Wisconsin and northern Michigan,
particularly across the U.P., where another batch of showers/storms
will take aim this evening and overnight. Very impressive deep
layer shear develops across northern Michigan with 0-6km bulk
shear values in excess of 80 knots by morning along with a
moderate amount of elevated instability punching across the
region overnight. Once again, stable lower layers will likely
remain a limiting factor to well organized severe weather. But any
well organized storms will present a hail threat and potentially a
low end wind threat.

.LONG TERM...(Tuesday through Sunday)
Issued at 353 AM EDT Mon Oct 17 2016

(10/18)Tuesday...The frontal passage for the day looks rather
innocuous as the sfc low moves northeast of Lake Superior by 12z in
the morning. By 18z, the front and sfc trough is through the
forecast area, with the 850 mb temperatures down to around +6c in
the afternoon. With the lake temperatures still around 16c  or so
the instability wont' be anything to produce much, but clouds. The
clouds will probably even be hard to produce as the 850 mb moisture
and the 700-500 mb layer rh will be below 50% and and 20%
respectively through the day. The cold advection looks rather weak
overnight with the 850 mb temperatures falling only to +4C by 12z.
Although, it looks, like lower clouds will move into the region as
the moisture at 850 mb begins to moves in underneath the rrq of the
500 mb 70 knot jet streak.

(10/19)Wednesday...The better cold air advection begins to take
place in the morning as the tail 500 mb jet streak is south of the
forecast area, and puts us in the LRQ of the jet with would have
subsidence. 850 mb temperatures don't go very far by 00z, with
values around +4c. and really temperatures don't fall that much
farther overnight with the 0c line getting into C Upper by 12z. So
the expectation will be that there may be some rain from showers
along the front, but for the most part no LE rain will be expected.

Extended (Thursday through Sunday)...However, that begins to change
on Thursday as the cold air begins to get pushed into the forecast
area from the sfc high beginning to move across James Bay, and the
500 mb shortwave trough. Friday, the models divide the solutions
between each other with the ECMWF continuing be more progressive
than the GFS that wants to force energy down the backside of the
trough, and digging the trough into the SE US. This results in a cut
off in the Gulf Coast States. However, the latest runs of the models
seem to show that the cut off will do little influence the evolution
of the rain over the Upper Great Lakes, unlike yesterday's runs. if
this is the case, then the 500 mb ridge begins to build in the
center of the country which is the expected idea on the longer range
models for the 8-14 day outlooks with above normal temperatures and
precipitation.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 744 AM EDT Mon Oct 17 2016

Batch of thunderstorms will roll through northern lower Michigan
this morning, mainly north of M-72 impacting the TVC and PLN
terminal sites through 14Z this morning.

Otherwise, MVFR TO IFR conditions anticipated today as a warm
front lifts northward through northern lower Michigan. However, some
south to north thinning to the cloud cover may materialize later
this afternoon into the evening.

Tonight, another round of showers and storms will develop across
far northern lower Michigan, and again mainly north of M-72. MVFR
to IFR conditions will persist along with gusty winds developing.

&&

.MARINE...
Issued at 353 AM EDT Mon Oct 17 2016

Gustier winds will be found on the lakes today through Tuesday as
a warm front lifts up through the region today, followed by a deep
area of low pressure tracking through the Great Lakes tonight.
Small craft advisory conditions a sure bet through Tuesday, and
there may be a brief period of near gale force gusts on Lake
Michigan overnight tonight.

Winds gradually diminish through the day Tuesday and especially
Tuesday night.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 4 PM EDT Tuesday for LHZ345>349.

LM...SMALL CRAFT ADVISORY until 4 PM EDT Tuesday for LMZ323-341-342-
     344>346.

LS...SMALL CRAFT ADVISORY until 4 PM EDT Tuesday for LSZ321-322.

&&

SHORT TERM...Adam
LONG TERM...JSL
AVIATION...Adam
MARINE...Adam
Hazardous weather outlook, Oct 17, 4:03 AM EDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
403 AM EDT MON OCT 17 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-181000-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
403 AM EDT MON OCT 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS WILL ROLL THROUGH NORTHERN MICHIGAN THIS
MORNING...PARTICULARLY EASTERN UPPER MICHIGAN. STRONGEST STORMS
MAY PRODUCE GUSTY WINDS AND HAIL.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO IMPACT NORTHERN
MICHIGAN LATER THIS EVENING AND OVERNIGHT...PARTICULARLY THE TIP
OF THE MITT AND EASTERN UPPER MICHIGAN. STRONGEST STORMS COULD
PRODUCE GUSTY WINDS AND HAIL.

GUSTY WINDS WILL DEVELOP LATER THIS EVENING AND OVERNIGHT...WITH
GUSTS UP TO 40 MPH POSSIBLE ALONG THE LAKE MICHIGAN SHORELINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

In the hours before

Local storm report, Oct 17, 9:40 AM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
940 AM EDT MON OCT 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HAIL             LAKE ANN                44.73N 85.84W
10/17/2016  M1.00 INCH       BENZIE             MI   PUBLIC

            .

&&

NWS GAYLORD MI
IRIS SYSTEM
Local storm report, Oct 17, 9:41 AM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
941 AM EDT MON OCT 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     HAIL             LONG LAKE               45.13N 83.98W
10/17/2016  M0.50 INCH       MONTMORENCY        MI   PUBLIC

            .

&&

NWS GAYLORD MI
IRIS SYSTEM
Local storm report, Oct 17, 9:42 AM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
942 AM EDT MON OCT 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HAIL             GAYLORD                 45.03N 84.67W
10/17/2016  M0.25 INCH       OTSEGO             MI   PUBLIC

            .

&&

NWS GAYLORD MI
IRIS SYSTEM
Local storm report, Oct 17, 9:45 AM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
945 AM EDT MON OCT 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HAIL             BOYNE CITY              45.18N 84.96W
10/17/2016  M0.88 INCH       CHARLEVOIX         MI   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

NWS GAYLORD MI
IRIS SYSTEM
Special weather statement, Oct 17, 9:50 AM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
950 AM EDT MON OCT 17 2016

MIZ023-024-029-030-035-036-171445-
OGEMAW-ALPENA-ALCONA-OSCODA-IOSCO-MONTMORENCY-
950 AM EDT MON OCT 17 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ALCONA...OSCODA...
NORTHWESTERN IOSCO...NORTHERN OGEMAW...ALPENA AND MONTMORENCY
COUNTIES...

AT 949 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM LEWISTON TO NEAR ST. HELEN. MOVEMENT WAS
NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALPENA...OSSINEKE...MIO...THE TOWN OF HUBBARD LAKE...ATLANTA...
LEWISTON...LACHINE...GLENNIE...LONG LAKE...SOUTH BRANCH...COMINS...
MCKINLEY...GRASS LAKE...LONG RAPIDS...MIKADO...HILLMAN...ROSE CITY...
LINCOLN...FLETCHER POND AND HETHERTON.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4452 8335 4426 8437 4510 8437 4521 8364
      4521 8339 4529 8340 4532 8332 4523 8323
      4514 8321
TIME...MOT...LOC 1349Z 245DEG 43KT 4489 8432 4432 8444

JPB
Special weather statement, Oct 17, 9:53 AM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
953 AM EDT MON OCT 17 2016

MIZ018-171415-
PRESQUE ISLE-
953 AM EDT MON OCT 17 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PRESQUE ISLE
COUNTY...

AT 952 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HAWKS...OR
NEAR ROGERS CITY...MOVING NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROGERS CITY...METZ...HAGENSVILLE...BISMA TOWNSHIP...THOMPSONS HARBOR
STATE PARK...HAWKS AND MOLTKE TOWNSHIP.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4536 8338 4523 8394 4539 8404 4550 8378
      4548 8376 4548 8368 4542 8356 4542 8343
TIME...MOT...LOC 1352Z 245DEG 43KT 4535 8390

JPB

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 6:12 AM EDTSpecial Marine WarningAPX63 min
Oct 17, 6:23 AM EDTSpecial Weather StatementAPXCharlevoix52 min
Oct 17, 6:33 AM EDTSpecial Marine WarningAPX57 min
Oct 17, 7:09 AM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix, Leelanau36 min
Oct 17, 7:14 AM EDTSpecial Marine WarningAPX46 min
Oct 17, 7:24 AM EDTSpecial Marine WarningAPX51 min
Oct 17, 7:43 AM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix, Leelanau62 min
Oct 17, 8:01 AM EDTSpecial Weather StatementAPXEmmet29 min
Oct 17, 8:05 AM EDTSpecial Marine WarningAPX40 min
Oct 17, 8:08 AM EDTSevere Thunderstorm WarningAPXChippewa, Emmet, Mackinac52 min
Oct 17, 8:27 AM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix, Cheboygan, Otsego63 min
Oct 17, 8:46 AM EDTSpecial Marine WarningAPX59 min
Oct 17, 9:50 AM EDTSpecial Weather StatementAPXAlpena, Montmorency, Ogemaw, Oscoda55 min
Oct 17, 9:53 AM EDTSpecial Weather StatementAPXPresque Isle22 min
Oct 17, 9:59 AM EDTSpecial Marine WarningAPX61 min
Oct 17, 10:33 AM EDTSpecial Marine WarningAPX57 min
Oct 17, 12:06 PM EDTSpecial Marine WarningAPX39 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.